Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 71, NWS Great Falls, MT

July 1, 2007Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2007, 3:30 PM MDT for Fergus County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2007, 3:30 PM MDT (21:30 UTC)
Expired
Jul 1, 2007, 4:15 PM MDT
In force
45 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 156 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 012131
SVRTFX
MTC027-012215-
/O.NEW.KTFX.SV.W.0071.070701T2130Z-070701T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 PM MDT SUN JUL 1 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 415 PM MDT

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ROY...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  CENTRAL FERGUS COUNTY.

HAIL TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS STORM.

HAIL UP TO PING PONG BALL SIZE HAS BEEN REPORTED FOUR MILES NORTH OF 
HILGER WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4736 10908 4717 10917 4703 10882 4723 10872

$$
2 follow-up statements
000 
WWUS55 KTFX 012159
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT SUN JUL 1 2007

MTC027-012215-
/O.CON.KTFX.SV.W.0071.000000T0000Z-070701T2215Z/
FERGUS MT-
359 PM MDT SUN JUL 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EXTREME EAST CENTRAL FERGUS COUNTY...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER EXTREME EAST
CENTRAL FERGUS COUNTY...OR ABOUT 22 MILES NORTH OF WINNETT...MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR CENTRAL MONTANA.

LAT...LON 4737 10848 4726 10887 4731 10833 4736 10832

$$
000 
WWUS55 KTFX 012215
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT SUN JUL 1 2007

MTC027-012225-
/O.EXP.KTFX.SV.W.0071.000000T0000Z-070701T2215Z/
FERGUS MT-
415 PM MDT SUN JUL 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL FERGUS
COUNTY EXPIRES AT 415 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4737 10848 4726 10887 4731 10833 4736 10832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 1, 2:48 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SUN JUL 1 2007

.DISCUSSION...
TONIGHT THRU TUESDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE FORECAST THRU EARLY TUESDAY...TRANSITIONING TO WESTERLY
THEREAFTER. RELATIVELY HIGH NEAR SURFACE MOISTURE AND DAYTIME
HEATING WILL MAINTAIN ISOLATED SEVERE THUNDERSTORM THREAT ACROSS THE
EXTREME EASTERN PLAINS THRU THIS EVENING. A WEAK UPPER LEVEL STORM
SYSTEM WILL PASS OVER THE NORTHERN EXTENT OF THE AREA
TOMORROW...WITH SOMEWHAT WINDY AND VERY DRY CONDITIONS OVER THE
SOUTHWEST...AND ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE
CANADIAN BORDER. LOW AFTERNOON RELATIVE HUMIDITY AND TEMPERATURES
WELL ABOVE THE SEASONAL AVERAGE...COMBINED WITH GUSTY AFTERNOON
WINDS...WILL CONTRIBUTE TO FIRE WEATHER CONCERNS...SEE FIRE WEATHER
DISCUSSION FOR DETAILS. FOLLOWING THE TRANSITION TO ZONAL FLOW ON
TUESDAY...SURFACE WINDS ARE EXPECTED TO INTENSIFY ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS. MUCH DRIER CONDITIONS WILL
COINCIDE WITH THIS FLOW TRANSITION ALOFT AS WELL. ZUMPFE

TUESDAY NIGHT THROUGH SUNDAY...UNSETTLED SOUTHWEST FLOW CONTINUES
OVER THE AREA BUT HIGH PRESSURE IS CONTINUING TO BUILD OVER THE
REGION. THE AIRMASS BECOMES SLIGHTLY UNSTABLE EACH AFTERNOON BUT
STAYS QUITE DRY. THE RIDGE WILL BEGIN TO MOVE EAST OF THE AREA
FRIDAY AND INSTABILITY WILL INCREASE DURING THE AFTERNOONS. TEMPS
WILL REMAIN WILL ABOVE NORMALS WITH THE HIGHEST TEMPS
THURSDAY...FRIDAY AND SATURDAY. ZELZER

&&

.AVIATION...
UPDATED 1745Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER MONTANA THROUGH MONDAY.
OCCASIONAL WEAK DISTURBANCES IN THE UPPER FLOW WILL INTERACT WITH AN
UNSTABLE AIRMASS TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE FORECAST AREA. SMALL HAIL AND GUSTY WINDS
ARE EXPECTED NEAR THE THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS. MPJ

&&

.FIRE WEATHER...
VERY DRY AND WARM CONDITIONS WILL PREVAIL ACROSS SOUTHWEST
MONTANA ON MONDAY ALONG WITH HIGH HAINES...DRY FUELS AND BREEZY
CONDITIONS. HAVE COORDINATED WITH SURROUNDING WFOS AND THE
NORTHERN ROCKIES GACC TO ISSUE A FIRE WEATHER WATCH FOR MUCH OF
SOUTHWEST MONTANA. IN MY AREA OF RESPONSIBILITY THIS WILL INCLUDE
FIRE WEATHER ZONE 118. THE LIKELIHOOD FOR CONVECTION DOES NOT LOOK
ALL THAT HIGH FOR SOUTHWEST MONTANA...BUT THERE COULD BE ISOLATED
LIGHTNING STRIKES OVER HIGHER TERRAIN DURING THE LATE AFTERNOON
AND EVENING AS WELL. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  90  59  89 /  20  10  20   0
CTB  53  85  56  86 /  20  20  30   0
HLN  59  92  59  92 /  20  10  10   0
BZN  54  91  55  90 /  20  10  10   0
WEY  42  83  45  85 /  10  10  10   0
DLN  51  88  53  87 /  10   0   0   0
HVR  58  94  60  93 /  20  20  30   0
LWT  58  90  58  88 /  30  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MTZ114-117-118.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING FOR
MTZ050-051.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
FIRE WEATHER...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:00 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SUN JUL 1 2007

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 1, 3:02 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 N HILGER              47.34N 109.36W
07/01/2007  M0.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Jul 1, 3:08 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             8 NE ROY                47.41N 108.84W
07/01/2007  M0.75 INCH       FERGUS             MT   TRAINED SPOTTER

&&

SAUCIER
Local storm report, Jul 1, 3:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 PM MDT SUN JUL 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             4 NE HILGER             47.29N 109.30W
07/01/2007  M1.50 INCH       FERGUS             MT   TRAINED SPOTTER

            HAIL CONSISTED MOSTLY OF 3/4 INCH HAIL WITH 1 1/2 INCH
            MIXED IN.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:15 PM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher14 hr
Jul 1, 2:30 PM MDTSevere Thunderstorm WarningTFXFergus60 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.